Prescription Drugs That May Cause Depression

Feelings of Despair May Be a Side Effect of Medication
Certain Prescription Drugs Can Cause Depression
Medication May Cause Mood Changes

Some Prescription Drugs May Cause Depression

Mood Change is a Potential Side Effect of Prescription Drugs

Taking prescription drugs carries the potential risk of side effects. For many drugs, depression has been reported as a side effect but the evidence to support this has been often questionable and weak. Depressive mood may be a consequence of a wide spectrum of drugs, including steroids, anticancer and antimicrobial agents, antihypertensives, antiarrythmics, antipsychotics, antihyperlipidemic agents, immune modulators, hormonal therapies, and neurological therapies. People who are taking prescribed medications should be monitored for signs of depressive or anxious symptoms. The medications listed below do not necessarily cause depression or mood changes, but are mentioned as possibly increasing the risk of mood changes. The list below is not comprehensive of all medications implicated in having a depressive side effect.

If you feel that a drug is causing depression, then talk to your doctor right away. Do not discontinue prescription drugs on your own.

Credible risk

The following prescription drugs have been associated with depression by case studies or replicated studies:


   Corticosteroids
   Digoxin
   Interferon-alpha
   Anabolic steroid withdrawal
    [1-4]

Possible risk

The following prescription drugs are believed to pose a possible risk of inducing depression in some patients:


   Methyldopa
   Reserpine
   Clonidine
   Barbiturates
   Vigabatrin
   Topiramate
   Flunarizine
   Cinnarizine
   Mefloquine
   Efavirenz
   Sedative hypnotics
   Antipsychotics
   Hormonal agents
   Angiotensin converting enzyme inhibitors
    [6-11]

Note: There is currently no in vitro or in vivo approved test for the detection or prediction of the mood effects of medication, and the Food and Drug Administration (FDA) only issues general alerts on specific therapeutic classes.

Online Rehab Resources for help with Depression:

DualDiagnosis.org
Anxiety.org


References:

[1] Ling MH, Perry PJ, Tsuang MT. Side effects of corticosteroid therapy. Psychiatric aspects. Arch Gen Psychiatry. 1981;38(4):471-477.
[2] Eisendrath SJ, Sweeney MA. Toxic neuropsychiatric effects of digoxin at therapeutic serum concentrations. Am J Psychiatry. 1987;144(4):506-507.
[3] Van Gool AR, Kruit WH, Engels FK, Stoter G, Bannink M, Eggermont AM. Neuropsychiatric side effects of interferon-alfa therapy. Pharm World Sci. 2003;25(1):11-20.
[4] Pope HG Jr, Katz DL.”Affective and psychotic symptoms associated with anabolic steroid use.” American Journal of Psychiatry, 145, 487–490.
[5] Celano CM, Freudenreich O, Fernandez-Robles C, Stern TA, Caro MA, Huffman JC. Depressogenic effects of medications: a review. Dialogues Clin Neurosci. 2011;13(1):109-25.
[6] Verbeek DE, van Riezen J, de Boer RA, van Melle JP, de Jonge P. A review on the putative association between beta-blockers and depression. Heart Fail Clin. 2011 Jan;7(1):89-99. doi: 10.1016/j.hfc.2010.08.006.
[7] Patten SB, Love EJ. “Drug-induced depression.” Psychother Psychosom. 1997;66(2):63-73.
[8] Celano CM, Freudenreich O, Fernandez-Robles C, Stern TA, Caro MA, Huffman JC. “Depressogenic effects of medications: a review.” Dialogues Clin Neurosci. 2011;13(1):109-25.
[9] Flaherty JH. Commonly prescribed and over-the-counter medications: causes of confusion. Clin Geriatr Med. 1998;14(1):101-127.
[10] Lindberg G, Bingefors K, Ranstam J, Råstam L, Melander A. “Use of calcium channel blockers and risk of suicide: ecological findings confirmed in population based cohort study.” BMJ. Mar 7, 1998; 316(7133): 741–745.
[11] D. Capellà, J. R. Laporte, J. M. Castel, C. Tristán, A. Cos, and F. J. Morales-Olivas. Parkinsonism, tremor, and depression induced by cinnarizine and flunarizine. BMJ. Sep 17, 1988; 297(6650): 722–723.